Alert archive / West Virginia / Flash Flood Watches in 2012
Flash Flood Watch 14, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Jul 24, 2012, 10:56 AM EDT for 4 states. It took effect at Jul 24, 2012, 12:00 PM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2012, 10:56 AM EDT (14:56 UTC)
- In effect from
- Jul 24, 2012, 12:00 PM EDT
- Expired
- Jul 24, 2012, 3:48 PM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
All 29 counties
Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Buchanan County, VA, Dickenson County, VA, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Gilmer County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Putnam County, WV, Roane County, WV, Upshur County, WV, Wayne County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 8 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1858 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
462 WGUS61 KRLX 241456 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 1056 AM EDT TUE JUL 24 2012 KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-018- 024>030-033>040-046-047-242300- /O.NEW.KRLX.FF.A.0014.120724T1600Z-120725T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM- KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA...JACKSON...WELLSTON...OAK HILL... GALLIPOLIS...IRONTON...SOUTH POINT...CLINTWOOD...GRUNDY... VANSANT...KENOVA...CEREDO...WAYNE...HUNTINGTON...POINT PLEASANT... NEW HAVEN...RAVENSWOOD...RIPLEY...HARTS...ALUM CREEK...HAMLIN... TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON... SAINT ALBANS...SPENCER...GRANTSVILLE...WILLIAMSON...LOGAN... CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY... BURNSVILLE...GLENVILLE...WESTON...WELCH...GARY...WAR...MULLENS... OCEANA...PINEVILLE...BECKLEY...FAYETTEVILLE...SUMMERSVILLE... RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS...BUCKHANNON... PHILIPPI...BELINGTON...MARLINTON...ELKINS 1056 AM EDT TUE JUL 24 2012 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...BOYD... CARTER...GREENUP AND LAWRENCE KY. IN SOUTHEAST OHIO... GALLIA... JACKSON OH AND LAWRENCE OH. IN SOUTHWEST VIRGINIA... BUCHANAN AND DICKENSON. IN WEST VIRGINIA...BARBOUR...BOONE... BRAXTON... CABELL...CALHOUN...CLAY...FAYETTE...GILMER... JACKSON WV... KANAWHA...LEWIS...LINCOLN...LOGAN...MASON... MCDOWELL...MINGO... NICHOLAS...POCAHONTAS...PUTNAM...RALEIGH... RANDOLPH...ROANE... UPSHUR...WAYNE...WEBSTER AND WYOMING. * THROUGH THIS EVENING * ANY SHOWER INTO THIS EVENING COULD CONTAIN A BRIEF DOWNPOUR... WITH STREET AND POOR DRAINAGE FLOODING. HOWEVER...IF REPETITIVE SHOWERS OR STORMS DEVELOP IN THIS HUMID AIR...RAIN AMOUNTS OF OVER 2 INCHES COULD OCCUR OVER SMALL LOCALIZED AREAS IN LESS THAN 3 HOURS. THE AFFECTED SMALL STREAMS WOULD RISE QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING ON SMALL STREAMS. FLASH FLOODING IS A DANGEROUS SITUATION. IF YOU LIVE ALONG A FLOOD PRONE CREEK...PLUS COUNTY OFFICIALS... SHOULD MONITOR RAIN AND WATER LEVELS...IF HEAVY SHOWERS DO DEVELOP. BE PREPARED TO TAKE ACTION SHOULD FLOODING BE OBSERVED...OR A FLASH FLOOD WARNING IS POSTED. && $$ KTB
1 follow-up statement
226 WGUS61 KRLX 241948 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 348 PM EDT TUE JUL 24 2012 KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-018- 024>030-033>040-046-047-242100- /O.CAN.KRLX.FF.A.0014.000000T0000Z-120725T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM- KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA...JACKSON...WELLSTON...OAK HILL... GALLIPOLIS...IRONTON...SOUTH POINT...CLINTWOOD...GRUNDY... VANSANT...KENOVA...CEREDO...WAYNE...HUNTINGTON...POINT PLEASANT... NEW HAVEN...RAVENSWOOD...RIPLEY...HARTS...ALUM CREEK...HAMLIN... TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON... SAINT ALBANS...SPENCER...GRANTSVILLE...WILLIAMSON...LOGAN... CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY... BURNSVILLE...GLENVILLE...WESTON...WELCH...GARY...WAR...MULLENS... OCEANA...PINEVILLE...BECKLEY...FAYETTEVILLE...SUMMERSVILLE... RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS...BUCKHANNON... PHILIPPI...BELINGTON...MARLINTON...ELKINS 348 PM EDT TUE JUL 24 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA HAS BEEN CANCELLED. RAINFALL AMOUNTS HAVE NOT BEEN REALIZED AND THE THREAT OF VERY HEAVY RAIN HAS MOVED OUT OF THE AREA. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jul 24, 9:15 AM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 24, 9:15 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 915 AM EDT TUE JUL 24 2012 .SYNOPSIS... UNSETTLED PATTERN IN NORTHWEST FLOW ALOFT THROUGH MID WEEK. COLD FRONT FRIDAY. UPPER LEVEL TROUGH THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... ACTIVE PATTERN. TRIED TO FINE TUNE HOURLY POPS A BIT...BUT IT WILL BE A FLUID/CHANGING PROCESS AS THE CLUSTERS OF SHOWERS/STORMS CONTINUE TO EVOLVE. ONE BATCH DEVELOPED BETWEEN 11 AND 12Z BETWEEN CRW AND BKW AND WILL BE CROSSING THE SRN MOUNTAINS LATE THIS MORNING. ANY SHOWER COULD BE A DOWNPOUR. ALSO CLUSTERS OF CONSIDERABLE LIGHTNING. 700 FLOW UPSTREAM ABOUT 35 TO 40 KNOTS...WAS ONLY 25 KNOTS EARLIER AT CRW BUT HAS INCREASED TO 35 KNOT AFTER 13Z. SO INDIVIDUAL CELLS SHOULD MOVE FAST ENOUGH TO LIMIT WATER...BUT IN THIS PATTERN TRAINING IS POSSIBLE. AS A RESULT...WILL BE MONITORING FOR POSSIBLE FLASH FLOOD WATCH OR LOCALIZED WARNING. MOST SUNSHINE SHOULD BE BETWEEN CRW AND CKB...AND MAY BE THE LAST TO DEVELOP THE CONVECTION THIS AFTERNOON. WILL LOWER MAXIMUM TEMPERATURE A BIT IN THE TRI STATE AROUND HTS DUE TO CONVECTION AND CLOUDS. OF COURSE...A SEVERE THUNDERSTORM WATCH A POSSIBILITY TOO WITH CAPE BETWEEN 2000 AND 3000 J/KG...BUT MORNING ACTIVITY WILL CERTAINLY BE A FACTOR. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... WARM FRONT WILL DICTATE WHERE THE AXIS OF DEEPEST MOISTURE SETS UP...AND THUS WHERE THE CONCENTRATION OF HIGHER POPS WILL EXIST IN THE SHORT TERM. SAID FRONT FINALLY LIFTS NORTH WEDNESDAY NIGHT WITH SLIGHT RIDGING ALOFT TAKING OVER TEMPORARILY WHILE IN THE WARM SECTOR THURSDAY...WITH AN APPROACHING TROUGH AXIS FROM THE MIDWEST FOR FRIDAY. THIS PROGRESSIVE PATTERN WILL BRING A COLD FRONT THROUGH ON FRIDAY...SETTING UP A SLIGHT CHANGE FOR THE WEEKEND. TROPICAL ATMOSPHERE REMAINS IN PLACE WEDNESDAY...AND WILL HAVE TO PAY ATTENTION TO AREAS RECEIVING RAINFALL TODAY AND TONIGHT TO DETERMINE POTENTIAL IMPACTS. HPC QPF IS NOT QUITE AS BULLISH...BUT STILL CANNOT DISCOUNT LOCALIZED ISSUE POTENTIAL GIVEN THE PREVAILING NORTHWEST FLOW ALOFT WEDNESDAY. TEMPERATURES SET TO SPIKE WITH THE RIDGING ALOFT THURSDAY AND LOWER CHANCES FOR SHOWERS AND THUNDERSTORMS. COLD FRONT TO PUSH INTO SOUTHEAST OHIO COUNTIES THURSDAY NIGHT...AND EVENTUALLY TO THE MOUNTAINS FRIDAY WITH WELL DEFINED FRONTOGENETIC FORCING. WILL GET SOME ENHANCEMENT TO THE LOW LEVEL JET THURSDAY NIGHT...SETTING THE STAGE FOR A POSSIBLE NOCTURNAL CONVECTIVE EVENT. NAM CURRENTLY HAS ELEVATED CAPE OVER THE MIDDLE OHIO VALLEY DURING THAT TIME PERIOD AS WELL IN SUPPORT OF THE JET. DAYTIME HEATING ADDS TO THE THREAT FRIDAY...WITH THE LOW LEVEL JET STILL IN PLACE. WILL SEE A MODEST COOLING TREND WITH LONG TERM MODELS HEDGING TOWARDS LOWER 500HPA HEIGHTS TOWARDS THE WEEKEND. IN THE END...ABLE TO MAINTAIN GOOD CONTINUITY FROM THE PREVIOUS FORECAST WITH MODELS RELATIVELY STABILIZED IN THEIR SOLUTIONS. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... USED HPC THINKING WITH SOME TWEAKS. A FEW SYSTEM WILL PUSH ACROSS THE REGION ON FRIDAY WITH A GOOD CHANCE OF SHOWERS AND STORMS. A COLD FRONT SHOULD THEN MOVE SOUTHEAST ON SATURDAY AND HIGH PRESSURE WILL BUILD IN FOR SATURDAY INTO SUNDAY. A WARM FRONT WILL THEN PUSH BACK TO THE NORTHEAST ON MONDAY. LATEST TEMP GUIDANCE IS VERY CLOSE TO THE PREVIOUS TEMP FORECAST FRIDAY THROUGH SUNDAY...SO VERY FEW CHANGES WERE MADE TO THE PREVIOUS NUMBERS. GUIDANCE LOOKS GOOD FOR TEMPERATURES MONDAY AND WAS USED. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... 12Z TUESDAY THRU 12Z WEDNESDAY... WEATHER DOMINATED BY MESOSCALE FEATURES IN NORTHWEST FLOW ALOFT. KEYING IN ON UPPER MIDWEST DEVELOPING TSTM COMPLEX THAT WILL ACCELERATE SOUTHEASTWARD TODAY. EXPECT THIS FEATURE WILL BEGIN AFFECTING SOUTHEAST OHIO AROUND 13Z-14Z...REACHING A CKB-CRW LINE AROUND 16Z-17Z...AND INTO THE SOUTHERN MOUNTAINS BY 20Z-21Z. VFR CEILINGS AHEAD OF AND BEHIND THE CONVECTIVE COMPLEX...MVFR TO LOCALLY IFR WITHIN THE COMPLEX. FRONTAL BOUNDARY ACCOMPANYING THIS COMPLEX WILL REACH CENTRAL WEST VIRGINIA BEFORE STALLING OUT BY 00Z. BY 00Z...CONVECTION ENDS NORTH...AND DECREASES CENTRAL AND SOUTH. AFTER 00Z...HAVE INTRODUCED MAINLY SOME MVFR FOG TO ACCOUNT FOR POTENTIAL IN POST RAIN AREAS...BUT DEVELOPMENT AND INTENSITY DEPENDS ON CLOUDS AND BOUNDARY LAYER WINDS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY... FORECAST CONFIDENCE: LOW TO MEDIUM . ALTERNATE SCENARIOS: TIMING OF CONVECTIVE COMPLEX DROPPING SOUTHEAST ACROSS AREA COULD BE SLOWER THAN FORECAST. FOG DEVELOPMENT AND INTENSITY MAINLY AFTER 00Z IN POST RAIN AREAS...WILL VARY BASED ON CLOUDS AND WINDS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY M M M H H H H M M M M M HTS CONSISTENCY M M M M H M M M M H H H BKW CONSISTENCY M H H H H H H H H H H H EKN CONSISTENCY M H H H H H H M H H H H PKB CONSISTENCY M H M M M M M M H H M M CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z WEDNESDAY... IFR POSSIBLE IN STORMS THROUGH WEDNESDAY AFTERNOON. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JMV/26 NEAR TERM...KTB SHORT TERM...26 LONG TERM...JSH AVIATION...KTB/JMV
Hazardous weather outlook, Jul 24, 3:45 AM EDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 345 AM EDT TUE JUL 24 2012 KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>020-024>040-046- 047-250745- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON- BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE- WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 345 AM EDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT IS DAMAGING WINDS. THERE IS ALSO A POTENTIAL FOR HEAVY RAINS TODAY WHICH MAY CAUSE FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A POTENTIAL FOR HEAVY RAINS WEDNESDAY WHICH MAY CAUSE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-083>085-WVZ009>011-250745- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD- PLEASANTS-TYLER- 345 AM EDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT IS DAMAGING WINDS. THERE IS ALSO A POTENTIAL FOR HEAVY RAINS TODAY WHICH MAY CAUSE FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A POTENTIAL FOR HEAVY RAINS WEDNESDAY WHICH MAY CAUSE FLOODING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 12:59 PM EDT | Special Weather Statement | RLX | Logan, McDowell, Mingo, Wayne, Wyoming | 4 hr |
| Jul 24, 1:27 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam, Roane | 33 min |
| Jul 24, 1:52 PM EDT | Special Weather Statement | RLX | Boone, Fayette, Kanawha, Raleigh | 53 min |
| Jul 24, 2:07 PM EDT | Special Weather Statement | RLX | Clay, Nicholas | 38 min |
| Jul 24, 2:45 PM EDT | Special Weather Statement | RLX | Fayette, Raleigh | 15 min |
| Jul 24, 2:51 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 24 min |
| Jul 24, 2:57 PM EDT | Special Weather Statement | RLX | Pocahontas, Webster | 63 min |
| Jul 24, 12:40 PM EDT | Special Weather Statement | RLX | Lawrence | 35 min |
Nearby
Flash Flood Watches in West Virginia, 2012Flash Flood Watches in Kentucky, 2012Flash Flood Watches in Ohio, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.